As a veterinarian, “can I give my dog aspirin?” is a question that I have heard many times.
Almost always, the answer is no, you should not give your dog aspirin.
Let’s find out why.
Aspirin: A Brief History
Aspirin, also known as acetylsalicylic acid, is an over-the-counter (OTC) medication or what is also known as a Non-Steroidal Anti-Inflammatory Drug (NSAID). These drugs treat pain and inflammation. Aspirin is a substance derived from willow leaves and has been used in human and veterinary medicine since 1899. It has several interesting properties that help humans in many different ways – from lowering risk of heart attack to lowering fevers and managing pain.
Dogs and Aspirin – Why the Two Don’t Mix
For many decades veterinarians recommended giving aspirin to dogs for fever and pain. It was inexpensive and could help, but back then, veterinarians didn’t have better options available to them.
Aspirin can cause some serious side effects in dogs, even when given buffered or enteric-coated aspirin. Dogs are especially sensitive to the digestive system side effects of aspirin, such as:
- Stomach bleeding, Gastrointestinal ulceration – signs could include vomiting blood, dark, tarry faeces
The aspirin dose required to provide good pain control also will irreversibly inhibit platelets. Platelets are a key component in blood clotting – making dogs on aspirin more likely to bleed uncontrollably.
Aspirin can also interfere with other medications. I have often had a patient present with an injury, only to find that the owner has given aspirin and it can limit what I can do as a veterinarian while the aspirin is still in the dog’s system. Or the heartbreaking case of the old dog that had a hard time going down the stairs, who started vomiting blood after three days of taking aspirin.
Many of these dogs are brought to the vet because the aspirin is not working and they are looking for something else.
There are much better NSAID options today for our canine companions. The NSAIDs that are approved for use in dogs (such as carprofen (Rimadyl), meloxicam (Metacam) and deracoxib (Deramaxx)) are much more effective at controlling pain and have significantly fewer side effects.
Overdose and Aspirin Toxicity
Any NSAID can be overdosed in dogs and most of the time it is accidental. Aspirin toxicity can also occur after a dog has gotten into a bottle of aspirin that belongs to it’s owner. If your dog accidentally ingests any medication, especially of unknown quantity, contact your local veterinarian or 24 hour veterinary emergency hospital as soon as possible.
If you are in the United States, the ASPCA has an Animal Poison Control hotline. Fees may apply: http://www.aspca.org/pet-care/animal-poison-control
Written by Doctor Deborah Shores
Dr. Shores is an American veterinarian, freelance writer and consultant with a B.S. in Animal Science from Berry College in Rome, Georgia and D.V.M. from Mississippi State University College of Veterinary Medicine. She has a special interest in pet nutrition, ultrasound, and behavior.
- Plumb, D. Aspirin. Plumb’s Veterinary Handbook. 8th Edition, Online, Veterinary Information Network.
- Gwaltney-Brant, S. and Shell, L. Aspirin and Other Salicylate Toxicosis. Associate Textbook. Veterinary Information Network. Last updated 13 February 2015.
Please consult your veterinarian before giving any human medications, including NSAIDs or aspirin, to your dog.